The Case: Six hours into a shift, you get a phone call from radiology CT technician. “This patient can’t get intravenous (IV) contrast; their creatinine is too high,” they tell you. You discuss with the CT technician that you are concerned that this 62-year-old male with a history of hyperlipidemia who presents with pleuritic chest pain, dyspnea, and is tachycardic 120 beats per minute, may have a pulmonary embolism and needs the iodinated contrast. His creatinine is 1.6 with a glomerular filtration rate (GFR) of 44 mL/min. Due to concern for contrast-induced nephropathy (CIN), the technician asks you to sign a liability form to perform the scan or forego the contrast.
Contrast-induced nephropathy, defined as renal impairment within 48-72 hours of IV contrast administration that is due to the contrast, has become a controversial entity. Contrast-induced nephropathy is defined variably, most commonly defined as a rise in creatinine of at least 0.5 mg/dL or 25 percent . Worry over CIN arose from flawed studies, most involving intra-arterial procedures or high osmolar contrast media that are no longer widely used . Many of these studies attributed in-hospital morbidity and mortality to CIN but lacked an appropriate control group. Recent papers using advanced statistical techniques to control for these factors have cast doubt on the incidence and significance of CIN, suggesting that the majority of rise in creatinine following contrast administration is tied to the patient’s underlying disease process and comorbidities [3,4]. Studying CIN has proved problematic, as patients cannot easily be randomized to contrast or noncontrast CT scans, as the studies have different indications, leaving emergency providers and radiology protocols without a significant evidence base.
The mechanism responsible for renal impairment due to IV contrast is not well understood. Suggested etiologies include renal vasoconstriction and direct tubular toxicity . This may explain why CIN is thought to affect individuals with chronic renal insufficiency. However, many, including the American College of Radiology (ACR), believe that renal impairment following contrast administration is caused not by the contrast but by a coincidental acute kidney injury (AKI), as many of these individuals have significant acute disease processes. These patients may suffer renal injury from a constellation of factors including nephrotoxic medications and hypoperfusion.
Reported estimates for the incidence of CIN range from <1 to 20% . Yet, these studies only track individuals who had serial creatinine measurements to 48-72 hours, typically the sicker, hospitalized cohort of patients. Thus, it is unknown what the overall incidence rate is when accounting for patients discharged home or with outpatient scans.
An asymptomatic transient rise in serum creatinine, followed by a fall within 7-10 days is the most common presentation of CIN. Patient-oriented outcomes of true renal impairment after contrast administration, such as mortality or need for renal replacement therapy, are uncommon following contrast enhanced CT scan. This risk is much higher after intra-arterial procedures such as coronary angiography, which is less generalizable to the ED patient .
A recent study by Hinson and colleagues has garnered the interest of many in the emergency medicine community, as this is the largest study on this topic. This large retrospective cohort study found no difference in the incidence of AKI in similarly matched patients who underwent contrast enhanced CT compared with noncontrast CT and no CT scan . As a retrospective study, this study alone does not provide conclusive evidence that CIN does not exist. However, a randomized trial on this topic is impossible, due to the distinct indications for IV contrast. Coupled with the prior studies and the ACR recommendations, there is now sufficient support behind the notion that AKI occurs in many patients admitted to the hospital, but clinically significant CIN is rare.
The most obvious way to prevent CIN is to forego IV contrast enhanced imaging. Individuals deemed to be at risk for CIN, such as patients with renal transplants, solitary kidney, or poor renal function, are often flagged by radiology department protocols, as any renal impairment may be more deleterious in this population . However, protocols may have various renal function cutoffs. The ACR guidelines state a serum creatinine safety threshold is not recommended, as a single serum creatinine level can indicate variable levels of renal function dependent on individual patient factors. Further, the guidelines state that the risk of AKI from contrast is negligible if the GFR is > 30 mL/min/1.73m2 . Thus, if a patient has a GFR <30 mL/min/1.73m2 and an alternative imaging modality is acceptable, this is the most prudent option and the choice often made by providers .
Providers frequently administer hydration in hopes of preventing a creatinine rise following IV contrast, but no randomized trials have assessed this practice . It is postulated that renal blood flow decreases following contrast administration. While some patients are at risk of volume overload, in other patients with impaired renal function, volume expansion with fluids is the standard prevention strategy. Other compounds such as N-acetylcysteine (NAC), statins, and sodium bicarbonate have been extensively studied for the prevention of CIN. Data supporting the utility of these prevention strategies are focused predominantly on intra-arterial procedures and do not generalize to the ED setting .
You sign for emergent consent for this patient, recognizing that this imaging modality is the most appropriate option for this patient, and it is unlikely that this single contrast load will cause him a patient-oriented harm. You forward a copy of the recent article by Hinson and colleagues as well as the ACR manual on contrast media to your ED director, highlighting the recommendation that if a threshold for CIN be used, that threshold should be a GFR <30 mL/min/1.73m2 and offer to help with collaboration with the radiology department for a more evidence-based protocol.
- “Post-Contrast Acute Kidney Injury and Contrast-Induced Nephropathy in Adults.” ACR Manual on Contrast Media 2016; (10.2). Available at: https://www.acr.org/~/media/37D84428BF1D4E1B9A3A2918DA9E27A3.pdf
- Ahmed FS, Newhouse, JH. The Myth and Reality of Contrast Induced Nephropathy. Applied Radiology 2013:16-18.
- Hinson JS, Ehmann MR, Fine DM, et al. Risk of Acute Kidney Injury After Intravenous Contrast Media Administration. Ann Emerg Med 2017
- McDonald RJ, McDonald JS, Carter RE, et al. Intravenous Contrast Material Exposure Is Not an Independent Risk Factor for Dialysis or Mortality. Radiology [Internet] 2014;273(3):714–25.
- Kooiman J, Pasha SM, Zondag W, et al. Meta-analysis: serum creatinine changes following contrast enhanced CT imaging. Eur J Radiol. Oct 2012;81(10):2554-2561.
- Subramaniam RM, Wilson RF, Turban S, Suarez-Cuervo C, et al. Contrast-Induced Nephropathy: Comparative Effectiveness of Preventive Measures. Rockville (MD): Agency for Healthcare Research and Quality (US); 2016 Jan. Report No.: 15(16)-EHC023-EF.